Advances in Applied Probability

Stochastic modeling of density-dependent diploid populations and the extinction vortex

Camille Coron

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We model and study the genetic evolution and conservation of a population of diploid hermaphroditic organisms, evolving continuously in time and subject to resource competition. In the absence of mutations, the population follows a three-type, nonlinear birth-and-death process, in which birth rates are designed to integrate Mendelian reproduction. We are interested in the long-term genetic behavior of the population (adaptive dynamics), and in particular we compute the fixation probability of a slightly nonneutral allele in the absence of mutations, which involves finding the unique subpolynomial solution of a nonlinear three-dimensional recurrence relationship. This equation is simplified to a one-dimensional relationship which is proved to admit exactly one bounded solution. Adding rare mutations and rescaling time, we study the successive mutation fixations in the population, which are given by the jumps of a limiting Markov process on the genotypes space. At this time scale, we prove that the fixation rate of deleterious mutations increases with the number of already fixed mutations, which creates a vicious circle called the extinction vortex.

Article information

Source
Adv. in Appl. Probab., Volume 46, Number 2 (2014), 446-477.

Dates
First available in Project Euclid: 29 May 2014

Permanent link to this document
https://projecteuclid.org/euclid.aap/1401369702

Digital Object Identifier
doi:10.1239/aap/1401369702

Mathematical Reviews number (MathSciNet)
MR3215541

Zentralblatt MATH identifier
1325.92070

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60J27: Continuous-time Markov processes on discrete state spaces 92D25: Population dynamics (general) 92D15: Problems related to evolution

Keywords
Population genetics diploid population nonlinear birth-and-death process fixation probability Dirichlet problem multidimensional nonlinear recurrence equation extinction vortex

Citation

Coron, Camille. Stochastic modeling of density-dependent diploid populations and the extinction vortex. Adv. in Appl. Probab. 46 (2014), no. 2, 446--477. doi:10.1239/aap/1401369702. https://projecteuclid.org/euclid.aap/1401369702


Export citation

References

  • Champagnat, N. (2006). A microscopic interpretation for adaptive dynamics trait substitution sequence models. Stoch. Process. Appl. 116, 1127–1160.
  • Champagnat, N. and Lambert, A. (2007). Evolution of discrete populations and the canonical diffusion of adaptive dynamics. Ann. Appl. Prob. 17, 102–155.
  • Champagnat, N. and Méléard, S. (2011). Polymorphic evolution sequence and evolutionary branching. Prob. Theory Relat. Fields 151, 45–94.
  • Champagnat, N., Ferrière, R. and Méléard, S. (2006). Unifying evolutionary dynamics: from individual stochastic processes to macroscopic models. Theoret. Pop. Biol. 69, 297–321.
  • Collet, P., Martínez, S. and San Martín, J. (2013). Birth and death chains. In Quasi-Stationary Distributions. Springer, Berlin, pp. 66–111.
  • Collet, P., Méléard, S. and Metz, J. A. J. (2013). A rigorous model study of the adaptive dynamics of Mendelian diploids. J. Math. Biol. 67, 569–607.
  • Coron, C., Méléard, S., Porcher, E. and Robert, A. (2013). Quantifying the mutational meltdown in diploid populations. Amer. Naturalist 181, 623–636.
  • Crow, J. and Kimura, M. (1970). An Introduction to Population Genetics Theory, 2nd edn. Harper and Row, New York.
  • Dieudonné, J. (1969). Éléments d'Analyse, Vol. 1. Gauthier-Villars, Paris.
  • Durrett, R. (2010). Probability Theory and Examples, 4th edn. Cambridge University Press.
  • Lande, R. (1994). Risk of population extinction from fixation of new deleterious mutations. Evolution 48, 1460–1469.
  • Lynch, M., Conery, J. and Burger, R. (1995). Mutation accumulation and the extinction of small populations. Amer. Naturalist 146, 489–518.
  • Lynch, M. and Gabriel, W. (1990). Mutation load and the survival of small populations. Evolution 44, 1725–1737.
  • Metz, J. et al. (1996). Adaptive dynamics: a geometrical study of the consequences of nearly faithful reproduction. In Stochastic and Spatial Structures of Dynamical Systems, eds S. J. van Strien and S. M. Verduyn-Lunel, North Holland, Amsterdam, pp. 183–231.
  • Norris, J. (1997). Markov Chains. Cambridge University Press.
  • Orr, H. A. (1998). The population genetics of adaptation: the distribution of factors fixed during adaptive evolution. Evolution 52, 935–949.
  • Orr, H. A. (1999). The evolutionary genetics of adaptation: a simulation study. Genet. Res. 74, 207–214.
  • Seneta, E. and Vere-Jones, D. (1966). On quasi-stationary distributions in discrete-time Markov chains with a denumerable infinity of states. J. Appl. Prob. 3, 403–434.
  • Soulé, M. E. (ed.) (1986). Conservation Biology: The Science of Scarcity and Diversity. Sinauer Associates, Sunderland, MA.